Will the End-of-Summer Blues Increase Antidepressant Use?

By October 17, 2011 July 10th, 2019 Uncategorized

Now that the summer is over and it’s back to life as usual, some people are enjoying the cooler temperatures and back-to-school routines, while others are not taking it so well. This condition is generally referred to as “seasonal affective disorder.”

Seasonal affective disorder at this time of year is generally brought on by a person’s reduced exposure to the sun (and heat that stems from it). As the autumn and winter months start getting cooler, there is generally less direct sunlight as well. This weather can often make some people feel the same sort of “funk” that are felt on a rainy day. The lack of sunlight can cause some people to feel depressed, more anxious and fatigued. As the cooler weather causes many people to begin an early hibernation period, it can also cause some people to gain weight and experience insomnia.

When this happens, some patients will seek refuge in the form of antidepressants like Paxil and Effexor on the advice of their doctors. These SSRI drugs are often used to help to block a receptor in the brain that absorbs the chemical serotonin which helps elevate a patient’s mood. Doctors are starting to prescribe these drugs and others whenever a patient complains of suffering from depression-like symptoms and anxiety. The concern here is the safety behind prescribing SSRI drugs.

SSRI drugs like Paxil and Effexor have been linked to serious side effects including aggressive behavior and suicidal thoughts and behavior. The drugs have recently been linked to birth defects when taken by pregnant women, as well. The birth defects include cleft palate, PPHN, neural tube defects and others. For patients who experience seasonal affective disorder, it may be better to ride it through rather than risk the severe health problems linked with SSRI drugs. Some doctors even suggest that patients exercise instead, which may also be useful. However, if you are determined to take antidepressants, be wary and only take them under a doctor’s supervision.